Heavy Rain, Breathitt
- When
- August 12, 1:04 PM EST to 4:25 PM EST
- Where
- Breathitt County, (Jkl)carroll Arpt Ja
- Reported by
- Official NWS Observations
- Coordinates
- 37.580, -83.320
The total measured rainfall between 204 and 525 pm was 2.25 inches.
A couple of frontal boundaries and a weak shortwave trough, combined with ample low and middle level moisture, led to the formation of scattered to numerous heavy rainfall producing showers and thunderstorms across portions of eastern Kentucky during the afternoon and evening hours of August 13, 2013. Significant flooding occurred across portions of Powell and Floyd counties as a result of heavy…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A couple of frontal boundaries and a weak shortwave trough, combined with ample low and middle level moisture, led to the formation of scattered to numerous heavy rainfall producing showers and thunderstorms across portions of eastern Kentucky during the afternoon and evening hours of August 13, 2013. Significant flooding occurred across portions of Powell and Floyd counties as a result of heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 12, 12:27 PM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 127 PM EDT MON AUG 12 2013 .UPDATE... ISSUED AT 127 PM EDT MON AUG 12 2013 FORECAST PRETTY MUCH ON TRACK SO NO UPDATE IS PLANNED AT THIS TIME. UPDATE ISSUED AT 1211 PM EDT MON AUG 12 2013 MADE A FEW MINOR TWEAKS TO THE FORECAST. REMOVED STALE AFTERNOON WORDING FROM THE ZONE TEXT PRODUCT AND MADE SLIGHT ADJUSTMENTS TO PRECIPITATION PROBABILITIES FOR THE NEXT FEW HOURS. OVERALL...THE FORECAST REALLY DID NOT CHANGE A WHOLE LOT. && .SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY EVENING) ISSUED AT 1025 AM EDT MON AUG 12 2013 A NUMBER OF CHANGES WERE MADE TO THE FORECAST FOR THE REST OF TODAY. WITH WIDESPREAD DENSE FOG NO LONGER AND ISSUE THIS MORNING...THE DENSE FOG ADVISORY WAS ALLOWED TO EXPIRE AT 10 AM. A SPECIAL WEATHER STATEMENT WAS ISSUED TO ADDRESS ANY REMAINING ISOLATED PATCHES OF DENSE FOG IN FAR NORTHEASTERN KENTUCKY THROUGH 11 AM. CURRENT TRENDS IN RADAR IMAGERY INDICATED THAT PRECIPITATION ACROSS THE SOUTHERN THIRD OF THE FORECAST IS NOT NEARLY AS EXTENSIVE AS THE INHERITED FORECAST INDICATED. THE FORECAST MODELS WERE NOT PICKING UP ON THIS VERY WELL EITHER...SO THE FORECAST GRIDS AND ZONE FORECAST TEXT PRODUCT WERE BOTH MODIFIED TO REFLECT THE LATEST TRENDS. IN A NUTSHELL...THE FORECAST WAS UPDATED TO SHOW AN DELAYED ONSET OF NEW PRECIPITATION ACROSS THE FORECAST AREA...WITH MORE WIDESPREAD PRECIPITATION EXPECTED TO MOVE IN FROM THE WEST A COUPLE OF HOURS LATER THAN PREVIOUSLY THOUGHT. THE PRECIPITATION AMOUNT...12 HOUR PRECIPITATION PROBABILITIES AND WEATHER TYPE GRIDS WERE ALL MODIFIED TO REFLECT THESE CHANGES AS WELL. THE UPDATED ZONE FORECAST TEXT PRODUCT WILL BE ISSUED SHORTLY. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY) ISSUED AT 250 AM EDT MON AUG 12 2013 AN AMPLIFIED 50H PATTERN WITH A RIDGE OVER THE ROCKIES AND A TROF OVER THE ERN CONUS. AT THE SFC...HIGH PRESSURE OVER THE NRN PLAINS WILL CONTINUE TO PUSH THE COLD FRONT FURTHER TO THE SOUTH WITH DRIER AIR INFILTRATING THE COMMONWEALTH. THIS PATTERN WILL LEAD TO A MOSTLY DRY FCST FOR MUCH OF ERN KY UNTIL THE END OF THE WEEK. BY FRI MORNING AN INVERTED TROF AT THE SFC WILL ALLOW MOISTURE TO CREEP INTO THE AREA AND DAY TIME HEATING COULD SPARK A FEW SHOWERS. EVEN AS THIS IS HAPPENING...AT THE 50H LEVEL A VORT MAX IS DROPPING INTO THE CNTRL PLAINS TO REINFORCE THE ERN TROF. THIS VORT MAX WILL DEVELOP OVER THE WEEKEND INTO A CLOSED LOW AS THE SFC HIGH PRESSURE SLIPS TO NEW ENG AND ALLOWS ADDITIONAL MOISTURE TO INVADE THE REGION WITH A GOOD CHANCE OF PRECIP. WITH THE HIGH PRESSURE FILTERING COOLER AIR INTO THE AREA...EXPECT HIGH TEMPS IN THE UPPER 70S FOR WED AND THU BEFORE THE RETURNING SOUTHERLY FLOW CAN BOOST HIGHS INTO THE LOWER 80S BY FRI. 80S WILL CONTINUE INTO SAT BEFORE THE EXPECTED PCPN WILL RESTRICT HIGHS BACK TO AROUND 80 FOR SUN AND THE UPPER 70S FOR MON. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 127 PM EDT MON AUG 12 2013 THE PRIMARY FORECAST CONCERN AT THE TAF SITES WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE PERIOD AND THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. MVFR CONDITIONS WILL BE POSSIBLE WHERE SHOWERS AND THUNDERSTORMS OCCUR. FOG WILL BE POSSIBLE AGAIN TONIGHT AS WELL...BUT DUE TO EXTENSIVE CLOUD COVER AND PRECIPITATION...THE FOG WILL LIKELY NOT BE DENSE AND NOT NEARLY AS WIDESPREAD AS IT WAS LAST NIGHT AND THIS MORNING WHEN SKIES WERE MOSTLY CLEAR. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AR SHORT TERM...GREIF LONG TERM...DUSTY AVIATION...AR
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1025 AM EDT MON AUG 12 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131730- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1025 AM EDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM THESE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE ALSO EXPECTED TUESDAY AND TUESDAY NIGHT. THUNDERSTORMS WILL BE POSSIBLE FOR MAINLY SOUTHEAST PORTIONS OF THE AREA DURING THE AFTERNOON AND EVENING HOURS WEDNESDAY THROUGH FRIDAY NIGHT. A BETTER CHANCE OF THUNDERSTORMS CAN BE ANTICIPATED FOR ALL OF EAST KENTUCKY FROM SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF RAINFALL IN EXCESS OF AN INCH OR ANY INCIDENCE OF HIGH WATER. GREIF/AR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 950 AM EDT MON AUG 12 2013 KYZ107-109-110-112-113-115-118>120-121500- JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...PAINTSVILLE...SALYERSVILLE... PRESTONSBURG...JACKSON...HINDMAN...HAZARD...WHITESBURG...INEZ... PIKEVILLE 950 AM EDT MON AUG 12 2013 ...DENSE FOG PERSISTING ACROSS NORTHEASTERN KENTUCKY... AREAS OF DENSE FOG WILL STUBBORNLY PERSIST ACROSS THE AREA FOR THE NEXT HOUR OR SO. THE FOG WILL REDUCE VISIBILITY TO LESS THAN A QUARTER OF A MILE AT TIMES. DRIVERS SHOULD REDUCE SPEED AND USE THEIR HEADLIGHTS WHILE DRIVING THROUGH THE FOG. AR
The Jackson,KY radar (KJKL), 1 km away, was scanning. The volume nearest the first event began at 18:05 UTC.
15 flash flood, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
The total measured rainfall between 204 and 525 pm was 2.25 inches.
Four inches of rain fell in Wayland between 3 and 6 pm.
A foot of water was flowing across 1017 Hardwicks Rd.
A foot of water was flowing across the intersection of Highways 1057 and 2001 at Vaughns Mill Rd.
A resident of Willowbend Way in the Brookside Cottages subdivision in Stanton reported that 18-24 inches of water was flowing across the backyard of her residence and that 3 inches of water entered her garage. The water swept away the large trash can in front of her home and carried the full bags of trash to the other end of the subdivision. One other resident of Willowbend Way had water enter her home and an office building in the neighborhood had 2 inches of water inside at one point.
Knee deep water was flowing across the intersection of Washington Ave and Railroad Street. The water receded off the road around 335 pm.
Both Railroad St and Washington Ave were flooded.
Water was reported flowing across East College Avenue in several places. At one point water entered the Pooh and Pals daycare center. The water receded from the building and off the road by 335 pm.
Route 7 was closed for about an hour due to flooding. At least 6 homes in the area experienced significant flooding.
A local elementary school was flooded when over 6 inches of water entered the building. Nearby KY Hwy 680 was also closed due to flooding.
A number of homes in the Rock Fork community were damaged by flood water.
Flash flooding occurred off of KY122 near McDowell.
Flash flooding occurred near Wayland.
A mine pond overflowed onto Bartley Hollow Rd, causing flash flooding. The road had to be temporarily closed as a result.
Water rushing out of the creeks along Hwy 80 caused several houses and trailers in the area to become surrounded by water.
Kentucky Highways 7 and 1086 were closed due to flooding in the Wayland area.
Kentucky Highway 979 near Grethel was closed due to flooding.
The tops of a couple of trees were blown out on Hwy 635.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466037, 466043, 466017, 466018, 466019, 466024, 466028, 466026, 466031, 466033, 466034, 466035, 466036, 466038, 466039, 466040, 466042, 466044.